Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Great Falls, MT

August 16, 201811 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 16, 2018, 3:01 PM MDT for 11 counties in Montana. It took effect at Aug 17, 2018, 12:00 PM MDT. It was in force for 12 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 3:01 PM MDT (21:01 UTC)
In effect from
Aug 17, 2018, 12:00 PM MDT
Expired
Aug 18, 2018, 12:00 AM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 59 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:20 PM MDTTSTM WND GST 40Helena Ap Asos, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM HELENA AP ASOS. ASOS STATION HLN, HELENA AP ASOS.
Aug 17, 6:29 PM MDTTSTM WND GST 392 Nw Helena Cwop, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 2 NW HELENA CWOP. MESONET STATION E3848, 2 NW HELENA CWOP.
Aug 17, 6:50 PM MDTHAIL 0.257 Wsw Helena, MTPEA AND DIME SIZED HAIL REPORTED AT COLORADO GULCH.
Aug 17, 6:54 PM MDTTSTM WND GST 38Elkhorn Raws - 8 W Town, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ELKHORN RAWS - 8 W TOWNSEND. MESONET STATION EKHM8, ELKHORN RAWS - 8 W TOWNSEND.
Aug 17, 7:03 PM MDTTSTM WND GST 35Ginger Raws, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM GINGER RAWS. MESONET STATION GINM8, GINGER RAWS.
Aug 17, 7:04 PM MDTTSTM WND GST 38Yellow Mule Raws, MTCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM YELLOW MULE RAWS. MESONET STATION YLWM8, YELLOW MULE RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3018 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS85 KTFX 162101
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
301 PM MDT Thu Aug 16 2018

MTZ114-116>118-171215-
/O.UPG.KTFX.FW.A.0006.180817T1800Z-180818T0600Z/
/O.NEW.KTFX.FW.W.0008.180817T1800Z-180818T0600Z/
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
301 PM MDT Thu Aug 16 2018

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT FOR DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW
WINDS FOR FIRE WEATHER ZONES 114, 116, 117 AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for dry thunderstorms with gusty and erratic outflow winds,
which is in effect from noon Friday to midnight MDT Friday night. 
The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Montana, Fire Weather Zones 114 Lewis and 
  Clark National Forest Rocky Mountain District-Rocky Mountain 
  Front, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...Noon Friday through midnight Friday

* IMPACTS...A mix of wet and dry thunderstorms is possible Friday 
  afternoon and evening. These storms will be capable of producing 
  frequent lightning and strong erratic wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
622 
WWUS85 KTFX 170943
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
343 AM MDT Fri Aug 17 2018

MTZ114-116>118-172300-
/O.CON.KTFX.FW.W.0008.180817T1800Z-180818T0600Z/
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
343 AM MDT Fri Aug 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR INCREASING THUNDERSTORM ACTIVITY FOR FIRE WEATHER
ZONES 114, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 114 Lewis and 
  Clark National Forest Rocky Mountain District-Rocky Mountain 
  Front, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...Noon Friday through Midnight Friday

* IMPACTS...A mix of wet and dry thunderstorms is expected this 
  afternoon and evening. These storms will be capable of producing 
  frequent lightning and strong erratic wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
718 
WWUS85 KTFX 172034
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
234 PM MDT Fri Aug 17 2018

MTZ114-116>118-180600-
/O.CON.KTFX.FW.W.0008.000000T0000Z-180818T0600Z/
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
234 PM MDT Fri Aug 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR INCREASING THUNDERSTORM ACTIVITY FOR FIRE WEATHER ZONES 114,
116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 114 Lewis and 
  Clark National Forest Rocky Mountain District-Rocky Mountain 
  Front, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...through Midnight tonight.

* IMPACTS...A mix of wet and dry thunderstorms is expected this
  afternoon and into the evening hours tonight. In addition to
  frequent cloud to ground lightning, gusty and erratic wind gusts
  are possible beneath any thunderstorm. Distant thunderstorms may
  cause strong and prolonged outflow boundaries, which would lead 
  to sudden wind shifts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
455 
WWUS85 KTFX 180321
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
921 PM MDT Fri Aug 17 2018

MTZ114-116>118-180600-
/O.CON.KTFX.FW.W.0008.000000T0000Z-180818T0600Z/
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
921 PM MDT Fri Aug 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR INCREASING THUNDERSTORM ACTIVITY FOR FIRE WEATHER ZONES 114,
116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 114 Lewis and 
  Clark National Forest Rocky Mountain District-Rocky Mountain 
  Front, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...through Midnight tonight.

* IMPACTS...Although thunderstorm activity has decreased
  significantly, a few thunderstorms could still move from central
  Idaho over the warned area through this evening, causing 
  lightning and gusty winds. Not much rain fell from this evening's
  thunderstorms, so any additional strikes could cause new fire 
  starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
516 
WWUS85 KTFX 180550
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1150 PM MDT Fri Aug 17 2018

MTZ114-116>118-180700-
/O.EXP.KTFX.FW.W.0008.000000T0000Z-180818T0600Z/
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1150 PM MDT Fri Aug 17 2018

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR 
INCREASING THUNDERSTORM ACTIVITY ACROSS FIRE WEATHER ZONES 114, 
116, 117 AND 118...

Widespread critical fire weather conditions are no longer expected.
As a result, the Red Flag Warning will be allowed to expire at
midnight.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 2:50 PM MDT, 11 minutes earlier.

Area forecast discussion, Aug 16, 2:50 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
250 PM MDT Thu Aug 16 2018

.SYNOPSIS...
With an upper level ridge of high pressure over the region tonight and
Friday, expect very warm temperatures, with afternoon highs close
to 15 degrees above normal. There will be a chance for an isolated
thunderstorm over Central and Southwest MT tonight, with a better
chance for storms over the same region on Friday. Slightly cooler
temperatures, with scattered showers and thunderstorms is
possible over the weekend.

&&

.DISCUSSION...
Tonight through Friday...An upper level ridge of high pressure
will continue to reside over the region through Friday. This will
allow for very warm temperatures to continue, with a few afternoon
temperatures near record highs. An upper level disturbance will
move northward through the region tonight, producing a few
isolated thunderstorms, mainly south of Great Falls. Little to no
precipitation is expected from the storms tonight. A stronger
disturbance will move through the region on Friday, producing more
widespread wet/dry thunderstorms. Some of the storms on Friday
could produce gusty winds, especially across portions of
Beaverhead County.

For Saturday through Monday, a couple of upper level disturbances
are expected to move through the region, as the upper level ridge
breaks down and an open upper level trof moves through. The best
chance for precipitation on Saturday looks to be over Southwest
MT, while Sunday night and Monday will favor portions of Central
MT as the best area for precipitation. Overall precipitation
amounts look light, but some lower elevations could end up getting
close to a 0.25 inches of rainfall and up to a half inch or more
in the mountains. Overall, temperatures will be cooler, generally
near/slightly below normal.

Tuesday through Thursday of next week, another upper level ridge
of high pressure is expected to build over the region. This ridge
does not look to be strong as previous upper level ridges, thus it
should not last too long. Never-the-less, expect above normal
temperatures to return to the region, along with mostly dry
conditions. Brusda/db

&&

.AVIATION...
Updated 1708Z.
Passing clouds and smoke will continue to affect the region
through the period. The smoke could create MVFR conditions,
especially along the Rocky Mountain Front and in the Cut Bank
area. Isolated thunderstorms are possible this evening, with
gusty winds, mainly over Central and Southwest MT. However the
storms should have limited impacts on the Helena and Bozeman
terminals. Some mountains/passes will be obscured by smoke
through the period.

&&

.FIRE WEATHER...
A weak upper level disturbance will move through
Central/Southwest MT late this evening. An isolated dry
thunderstorm is possible. On Friday, a stronger disturbance will
move through the region, producing greater coverage of a mix of
wet/dry thunderstorms. Some storms will produce gusty erratic
winds, thus a Red Flag Warning has been issued from noon Friday to
midnight Friday. The very warm temperatures today/Friday will
give way to slight cooler temperatures over the weekend.
Additionally, scattered showers/wet thunderstorms are also
possible over the weekend. Forecast models do indicate the return
of very warm temperatures and mostly dry conditions by the middle
of next week. Brusda/db

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  93  61  81 /   0   0  30  40
CTB  55  91  58  80 /   0  10  10  20
HLN  61  90  60  80 /  10  10  50  60
BZN  55  89  53  76 /  10  10  40  60
WEY  45  80  43  68 /   0  10  60  60
DLN  54  86  50  75 /  10  20  60  50
HVR  60  96  60  84 /   0   0  10  20
LWT  60  89  58  75 /   0   0  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Friday to midnight MDT Friday night
Central and Eastern Lewis and Clark National Forest Areas...
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest...Gallatin National Forest...Helena
and Townsend Ranger Districts of the Helena National Forest...
Lewis and Clark National Forest Rocky Mountain District-Rocky
Mountain Front...Lincoln Ranger District of the Helena National
Forest.

Fire Weather Watch until midnight MDT tonight Deerlodge/Western
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.